Table of Contents
Side effects hormone therapy
Many men find that the side effects are often worse at the start of treatment. They usually settle down after a few weeks or months.
You may feel more tired when you are taking hormone therapy.
Problems getting an erection (impotence)
Hormone therapy lowers the amount of testosterone in the body and this affects your ability to have and maintain an erection. This may get better within 3 to 12 months after the treatment ends.
For some men, erection problems are permanent. It depends on the drug you are having and how long you have been taking it.
Your doctor or clinical nurse specialist will be able to offer you advice.
Hot flushes and sweating
Hot flushes and sweating can be troublesome. They may last for 2 to 30 minutes and you may have a few a month or more often. They are the same as the hot flushes women have when going through menopause.
Lowered testosterone levels cause hot flushes. They are most likely to happen when taking luteinising hormone blockers, because these drugs cut testosterone production off altogether.
Getting overheated, drinking tea or coffee, and smoking can all make flushes worse. They may gradually get better as you get used to the treatment. But, in some men, the flushes keep on happening as long as you take the drug.
Talk to your doctor or clinical nurse specialist if you have problems coping with hot flushes and sweating. There are treatments that may help.
Breast tenderness is a particular problem with high dose bicalutamide (Casodex). The breast tissue can become painful and swollen.
Taking the drug tamoxifen can help to reduce breast tenderness in about 6 out of 10 men taking bicalutamide. Or, sometimes it can help to have a small dose of radiotherapy to the breasts before your hormone treatment starts.
Pain from tumour flare
Pain caused by a secondary prostate cancer can temporarily worsen when you start hormone treatment. This is called tumour flare.
Your doctor should always prescribe another hormone therapy when you start leuprorelin (Prostap) or goserelin (Zoladex) injections. This other hormone therapy helps to prevent tumour flare from causing bone pain. If the pain carries on, your doctor can prescribe drugs called bisphosphonates to treat it.
You might put on weight. You should be able to control this with diet and exercise. But it is often a struggle to keep weight down when you are having hormone treatment. Ask to see a dietician for advice about managing your weight.
Some men and women feel that their memory gets worse when they have been having hormone treatment for a while. Your memory may not improve while you are taking the hormone treatment. But there are ways to make life easier, such as making lists so you don’t forget things.
It is natural to feel cheated and upset if you have this particular side effect. Talk to your doctor or specialist nurse if you feel this is having a significant effect on your life.
Mood swings and depression
Some men and women have mood swings and even depression while having treatment such as Zoladex (goserelin). Talking with someone close to you may help. If you don’t feel comfortable sharing your feelings with people you know, seeing a counsellor may help.
Men taking hormone therapy for prostate cancer are at risk of bone thinning (osteoporosis). There is evidence that the risk of problems such as bone fractures is slightly higher for men having long-term treatment to block testosterone (for example, Zoladex). Your doctor may suggest taking vitamin D and calcium to help lower your risk of problems from osteoporosis.
Other advice is to:
reduce the amount of alcohol you drink
take regular weight-bearing exercise, such as walking
Risk of earlier heart attack
There is some evidence that if you are over 65, and at risk of dying from a heart attack, this is more likely to happen sooner if you have been taking hormone therapy for 6 months.
This may be because some of the side effects of hormone therapy, such as weight gain, can make heart disease worse.
Remember that the side effects we have listed above are general ones. Tell your doctor or nurse if you have any side effects. They may be able to help reduce them.